My First AxSpa Medication Led to Neutropenia

I am in charge of my health, I keep a close eye on my blood tests and other investigations, I follow my case living with AxSpa thoroughly. I have been doing that for years since I got diagnosed with AxSpa in 2014. That year I learnt that big lesson about my role as I patient, my need to be involved in my health and the management of my condition. I play my part, as much as I can, and I don’t rely fully on doctors to sort myself out.

Here is what happened in 2014

After struggling with symptoms and getting a wrong diagnosis, I went to see a new rheumatologist and finally got diagnosed with AxSpa. I knew nothing about the condition, and very little about the treatments. I was told by a doctor I saw in France that if it was indeed AxSpa, and I was going to be his patient, he would put me on biologics. That’s all I knew when I was diagnosed in the UK.

I started on a DMARD

Then we discussed medication and the rheumatologist I saw prescribed me one of the DMARD (Disease-Modifying Anti-Rheumatic Drug) used for AxSpa. It is considered in the UK as a first-line treatment, and you must fail two DMARD (or two anti-inflammatory drugs), before you can access to a biologic medication. At least, that was the case at the time I started to take medication for AxSpa. So, I started taking this DMARD beginning of August, with a low dose morning and evening to build up gradually to a daily dose of 2 grams as form of tablets.

Then I got neutropenia

Within 5 weeks of that treatment, I was admitted in hospital with severe neutropenia: very low level of neutrophils in my blood (one type of white blood cells, the good guys fighting the infections!). Basically, my immune system was down as a result of this medication. My level of neutrophils went from 3.1 at the beginning of the treatment to 0.4 when I went to A&E five weeks later. To give you an idea, neutrophil level should be between 2.0 and 7.5 10^9/L. When I was admitted to the hospital, I was feverish with muscles spasms and pain, nausea, abdominal pain, and a cough. I had a skin rash on my legs, I was very tired and had a headache, sore eyes, and sore throat.

It was a very scary experience

I had to be isolated in a room, with very limited visits and people had to wear PPE to come and see me. I was on two different antibiotics and was checked several times day and night by the nurses. I was there five days, feeling unwell and weak, but mainly terrified of what could happen if I did catch something. My level of neutrophils went up to 1.2 at day 5 so they decided that I could go home and rest.

So, what happened there? Who failed me if anyone? I was doing blood tests every two weeks at the hospital to check that I was responding well to the medication when I started sulfasalazine. I feel I have been failed on that occasion by the rheumatology team looking after me and doing regular blood tests. They could have picked up that my neutrophils were going down. On the other hand, I am not sure I did signal that I was unwell early enough. I was confused at the time and relying on others to sort me out. This doesn’t happen anymore!

Since that episode, I am keeping a record of all information regarding my health, my tests, my check-ups. I have a booklet where I write down my blood tests results every time. I basically self-monitor my condition as much as I can, aside of doctors’ appointments. I keep track of follow up appointments and things that need to be done in between appointments, and I raise any concern or question without delay. After that experience, I did manage to get biologics, and failed my first attempt. I will tell that story in another article, the saga continues...

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AxialSpondyloarthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.